Have you heard of "Post-Finasteride Syndrome"?
I hadn't. I heard it come up several times in this AAD meeting and now that Antonella Tosti has told us all about it, I can't wait to share that information with you. You will see some similarities with the controversy we experienced surrounding isotretinoin.
First of all, two facts: American doctors recently received the following notification, dated November 25, 2015: "The U.S. National Institute of Health recently added post-finasteride syndrome (PFS) to its Genetic and Rare Diseases Information Center". Then the existence of the "Post-Finasteride Syndrome Foundation", created by two doctors whose son developed severe depression while using finasteride. This organisation has set itself the goal of increased awareness of the "often potentially fatal, sexual, neurological and physical side effects that occur in men who have taken finasteride". The foundation funds research grants. The scientific advisers are desuro-endocrino-neuroendocrino-psychiatrists and psycho-therapists, but are NOT dermatologists.
The level of evidence: small series of uncontrolled cases, post-marketing data.
Between 1998 and 2013, 4910 secondary events were declared in men aged 18 to 45 who took finasteride 1 mg, including 577 persistent sexual dysfunctions (11.8%), and 39 cases of suicidal thoughts (7.9%).*
In her own lengthy experience, Tosti herself has never had a patient with a persistent sexual dysfunction, and has never seen a patient with severe depression.
Hence the need when prescribing finasteride (or dutasteride) to look for a history of sexual dysfunction or depression. But keeping in mind that the persistent sexual side effects are not documented in controlled prospective studies in male androgenetic alopecia. They have been reported in post-marketing studies for less than 1% of patients. Regarding depression, we know that 5 alpha reductase is a critical enzyme in the conversion of brain steroids. Yet likewise, there was nothing in the controlled studies. Persistent depression after discontinuing finasteride has been described, but we don't know how common it is.
In general, the possibility of persistent side effects must be discussed with the patient. What information should be provided?: no proof relating to persistent sexual side effects, less than 1% in the post-marketing data; no proof for depression, cases reported during post-marketing, frequency unknown.
When will this "syndrome" arrive in France?... Only time will tell!
*Ali et al. Persistent Sexual Dysfunction and Suicidal Ideation in Young Men Treated with Low-Dose Finasteride: A Pharmacovigilance Study. Pharmacotherapy. 2015 Jul;35(7):687-95
Session on skin symptoms in internal medicine.
Particularly interesting, using an interactive method. A few points caught our attention, for example, in the therapeutic treatment of cutaneous dermatomyositis within dermatology: the importance of managing pruritus, photoprotection, knowing the patient's vitamin D status, the benefit of dermocorticoids, of course, as well as of topical tacrolimus, the high frequency of rashes which are secondary to synthetic antimalarial drugs (30% in this indication, most often as a morbilliform rash), etc.
On Tuesday morning, a round-up of what's new in dermatology brought this AAD meeting to a close.
The 5 speakers gave an overview of the important and developing fields in dermatology. They are not easy to summarise, but here we go:
The significant benefit of the microbiome (Dr Heidi Long from NIH) has now been proven: vitamin synthesis, digestion, maturation and activation of the immune system, inhibition of skin colonisation by pathogens... The characterisation of the microbiome via cultivation results differs from that obtained by DNA sequencing, which allows for much better documentation. The composition of the microbiome is strongly dependent on the anatomical site, the cutaneous environment and the sexual maturity of the subject... Major progress is to be expected from applied research in this field, in particular in relation to atopic dermatitis. A mouse model deficient in ADAM 17 (A disintegrin and metalloproteinase 17) was presented and seems to be a very interesting pathway to progress.
Dr Melissia Pilang also gave an update on alopecia areata and the treatment option offered by Janus Kinases and by its inhibitors (tofactinib, but also ruxolitinib and baricitinib). She presented her experience with 10 patients at the Cleveland Hospital: a promising treatment option, demanding patients, but a high cost, she pointed out.
We also heard an overview of dysplastic naevus: for naevi with low to moderate dysplasia, there are, according to the speaker, enough studies for not carrying out surgical excisions again with margins ≤ 0.2mm. And even, according to an article published in the JAAD in 2014, simple follow-up would be possible for this type of low to moderate dysplastic naevus, when the excision is incomplete... But for high-dysplasia naevi, even if their status as a precursor to melanoma has not been fully proven in literature, beware of incorrect diagnoses, and a melanoma can easily complicate a naevus, with or without dysplasia. The speaker also pointed out the remarkable annual increase in the incidence of melanoma, which is higher than any other cancer in the American database (SEER).
Finally Dr Jackson summarised the vast topic of cutaneous side effects: telepravir to treat HCV infection (combined with peginterferon α and ribavirin) which has caused 3 cases of Lyell Syndrome and 11 cases of DRESS, sinepravir and its photo-triggered lichenoid eruptions, widely known photosensitivity to voriconazole with a specific pseudo-PCT-type complication, and finally, of course, the side effects of chemotherapy agents.
We hope that you have enjoyed reading these reports as much as we have enjoying writing them.
Frédéric Caux, Christian Derancourt, Rémi Maghia.